Skip to main content

On an alternative to Gerschgorin circles and ovals of Cassini


An alternative to Gerschgorin circles for the localization of the real eigenvalues of a real matrix was studied in [8]. In this paper we present a similar alternative to the Brauer's theorem on ovals of Cassini.

This is a preview of subscription content, access via your institution.


  1. Brauer, A.: Limits for the characteristic roots of a matrix II. Duke Math. J. 14, 21–26 (1947)

    MathSciNet  MATH  Google Scholar 

  2. Brualdi, R.: Matrices, eigenvalues and directed graphs. Lin. Multilin. Alg. 11, 143–165 (1982)

    MathSciNet  MATH  Google Scholar 

  3. Brualdi, R.A., Ryser, H.J.: Combinatorial matrix theory. Encyclopedia of Mathematics and its applications 39, Cambridge University Press, 1991

  4. Carnicer, J.M., Goodman, T.N.T., Peña, J.M.: Linear conditions for positive determinants. Linear Algebra Appl. 292, 39–59 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  5. Fan K.: Note on M-matrices. Quart. J. Math. Oxford Ser. 11(2), 43–49 (1961)

    Google Scholar 

  6. Li, B., Tsatsomeros, T.J.: Doubly diagonally dominant matrices, Linear Algebra Appl. 261, 221–235 (1997)

    Google Scholar 

  7. Ostrowski, A.: Über die Determinanten mit überwiegender Hauptdiagonale, Comm. Mat. Helv. 10, 69–96 (1937)

    MATH  Google Scholar 

  8. Peña, J.M.: A class of P-matrices with applications to the localization of the eigenvalues of a real matrix. SIAM J. Matrix Anal. Appl. 22, 1027–1037 (2001), (electronically)

    Article  Google Scholar 

  9. Rump, S.M.: Ill-conditioned matrices are componentwise near to singularity. SIAM Rev. 41, 102–112 (1999)

    MathSciNet  MATH  Google Scholar 

  10. Varga, R.S.: Minimal Gerschgorin sets. Pacific J. Math. 15, 719–729 (1965)

    MATH  Google Scholar 

  11. Varga, R.S., Krautstengl, A.: On Geršgorin-type problems and ovals of Cassini. Electron. Trans. Numer. Anal. 8, 15–20 (1999)

    MathSciNet  MATH  Google Scholar 

  12. Zhang, X., Gu, D.: A note on Brauer's theorem. Linear Algebra Appl. 196, 163–174 (1994)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to J. M. Peña.

Additional information

Mathematics Subject Classification (1991): 65F15, 15A18

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Peña, J. On an alternative to Gerschgorin circles and ovals of Cassini. Numer. Math. 95, 337–345 (2003).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


  • Real Eigenvalue
  • Real Matrix
  • Similar Alternative
  • Gerschgorin Circle